Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Smoking marijuana. Feeling uncomfortable and fast heartbeat. What is going on?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hi, I have an issue regarding the consumption of marijuana. I used to smoke every day for about 2 years, and then I realized I was wasting time and money so i wanted to quit but couldn't. Then, after smoking one day, my heart began to beat abnormally fast and my body began to feel extremely uncomfortable. I lied down on the ground and waited for my heart rate to slow down. After about 20 minutes, it slowed down back to normal (which for me, is about 80 BPM). Then just as my heart rate slowed down, my legs began trembling. I could not walk because they were shaking so much. I had no idea what was going on. The next day, I figured it was a one-time freak accident, so I smoked again. Sure enough, it happened again. My heart rate got up to about 225 BPMs and my body felt really weird. Once my heart rate began to slow down, my legs began to tremble again. This obviously freaked me out so I quit smoking. Now, I am afraid to smoke marijuana. I have been scared of smoking for the past few months. At this point, all I want is an answer as to why this happened to me. What was happening? Why did my heart rate increase to more than double what it is normally? How come when my heart slowed down, my legs started trembling? What happened to me?
Thanks for your time,
Posted Sat, 1 Dec 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 1 hour later
Thanks for writing in.
I am a qualified and certified cardiologist and I read your mail with diligence.
Let us what the medical literature says about effect of marijuana on heart:
Effects on the Heart
I quote from Nation Institute of Drug Abuse(NIDA):
Marijuana increases heart rate by 20-100 percent shortly after smoking; this effect can last up to 3 hours. In one study, it was estimated that marijuana users have a 4.8-fold increase in the risk of heart attack in the first hour after smoking the drug.5 This may be due to increased heart rate as well as the effects of marijuana on heart rhythms, causing palpitations and arrhythmias. This risk may be greater in aging populations or in those with cardiac vulnerabilities.....
Source: WWW.WWWW.WW End of quote.
Now let us see what was happening to you. Normal heart rate is between 60 to 90 beats per minute, in your case it is 80. No issue. However, you seem to be a little more vulnerable. Therefore, increase in heart rate was almost three times the normal. One thing more which can not be ignored is marijuana could have precipitated tachy arrhythmia (tachy= fast, arrhythmia = beating out of rhythm) in you. Typically,
Proxysmal Supra Ventricular Tachycardia (PSVT), comes like a bolt from blue (in your case precipated by the drug) and after few minutes to hours stops as abruptly as it came. Manifests as Palpitation. The body can feel really weird because parts of body are not receiving adequate blood supply. Trembling which occured has been well described again a symptom of combination of effect of marijuana on nervous system and heart rate slowing down, after having released molecules during tachycardia phase. playing tricks with muscles of your limbs.
This is just that your organs have become a little more vulnerable to the marijuana effects. Take Care.
With Best Wishes. If you have any further query I wll be most happy to answer it.

Dr Anil Grover,
Cardiologist & Internist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Smoking marijuana. Feeling uncomfortable and fast heartbeat. What is going on? 42 hours later
Thank you, that was very helpful. What is the worst thing that can happen to me if I were ever to smoke again? I have read that it can not kill you, but I've always thought maybe it could kill me because of my PSVT. Could it ever kill me? If not, what is the absolute worst thing that could happen if I were to smoke?
Answered by Dr. Anil Grover 3 hours later
Thanks for writing back.
Neither the smoking marijuana nor the sudden onset of PSVT could kill you. If you do not overdo this, even the heart attack, which is a known effect will not occur to you at this age. If you start smoking again, one dayl you will become dependent on it and higher amount of is required to produce same effect. We have already agreed that you are sensitive to this drug. Down the age line, imagining a worst case sceniorio, you could develop PSVT and heart attack together. With modern medical science you may survive but there will be marked difference in quality of life, which you enjoy now and quality of life after. Fighting with yourself for each breath, an event which you do 20 times a minute without being aware of it is what I mean by deterioration of quality. Docotor's job is not merely to add years to life but to add life to years. Good Luck.
If you have any further question please ask I will be most happy to answer if not please close the query with stars and comments. It was a pleasure interacting with you.
Best Wishes

Dr Anil Gover
Above answer was peer-reviewed by
Follow-up: Smoking marijuana. Feeling uncomfortable and fast heartbeat. What is going on? 20 hours later
See, the reason I am asking these questions is because I am moving to California next year, and my current doctor told me that for my anxiety and night terrors, they would prescribe me with medical cannabis. I understand that I don't have to use the medical cannabis because I could probably just ask for something else, but the reason I am asking you these questions is to make sure that if I am prescribed medical cannabis next year, it will be safe for me to use it. Although I probably would ask for a different drug, I would just like to make sure that it is safe for me to use medical cannabis if it comes down to it.
Answered by Dr. Anil Grover 6 hours later
XXXXXXX my friend, I appreciate sharing these details with me.
Well, we now have established that severe side effects even in you (who is sensitive to the drug). If you are prescribed medical cannabis and he is aware of what you had written in first mail, he would be wiser. Not only he will explain the amount permissible he will tell you about any other medical equivalent drug (available by prescription in California state) which can be used as add on or substitute the cannabis dose. I am sure with these stipulations the use of medical cannabis will be safe enough. If you have any followup clarification or need a note for the physician please write back. I will be most happy to help you.

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor